Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 27, 2023

July 27, 2023 · NWS MPX · 20 events in 9 counties and zones

Prolonged hot and humid conditions coupled with dry mid-levels in the atmosphere, led to extreme amounts of mixed-layer convective available potential energy (MLCAPE). The existence of deep layer shear allowed for numerous strong updrafts to develop across East Central MN with the primary hazard being hail in the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Prolonged hot and humid conditions coupled with dry mid-levels in the atmosphere, led to extreme amounts of mixed-layer convective available potential energy (MLCAPE). The existence of deep layer shear allowed for numerous strong updrafts to develop across East Central MN with the primary hazard being hail in the afternoon hours. Later that evening in Southwestern MN, a surface boundary would converge on a cold pool which then would produce a line of thunderstorms capable of producing damaging wind gusts.

Hail measurements ranged between penny (0.75 inch) to Hen-Egg (2.0 inch) size. The highest measured hail was reported in the city of Morgan, MN or 13 miles SE of Redwood Falls located in Redwood County.

Strong winds uprooted trees, broke large tree branches across much of the region affected by these storms. The areas with the most damage occurred in Chisago County as well as a line from Nicollet to Waseca Counties. The strongest gust (57 mph) was recorded at 11:56 PM at the Mankato Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 12:22 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 12:22 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Thu Jul 27 2023

.UPDATE...
UPDATE Issued at 1019 AM CDT Thu Jul 27 2023

First, dewpoints this morning have been over achieving the forecast.
So updated the forecast to increase dewpoints through the day, which
in turn upped our heat index values to now have max values of
105-110 from southwest MN up into the Twin Cities. After coordination
with Sioux Falls, we expanded the Excessive Heat Warning southwest
of what we had earlier this morning.

Next up is the severe threat later today. First, the 12z KMPX
sounding had astounding 4200 j/kg of muCAPE (yes that was on a 12z
sounding!), so we're sitting on a powder keg today. However,
mesoanalysis this morning shows that what has come in behind the
morning activity is h7 temps in excess of 12C, so we have capping
issues to deal with. Looking at potential forcing mechanism, the
surface low over eastern SD, with a front extending northeast to the
Duluth area is our prime suspect. That surface low will drift toward
the Granite Falls area, with the front sagging south down to roughly
St. Cloud to Hayward in northwest WI this afternoon. The question
then becomes when/where along this front will storm initiate. The
CAMs aren't a huge help with this, with quite a bit of variation in
that department. Given where surface features are expected to be,
current thinking is that we'll see storms develop in the St. Cloud
area late this afternoon. This region will be just to the northeast
of the surface low, near the edge of the warmer h7 temps and capping,
and on the northern edge of a pool of potentially 4000-6000 j/kg of
mlCAPE. Once storms go along the boundary, they should become rather
explosive given the degree of instability in place today. It's along
this boundary where the greatest severe risk will reside and where
SPC has updated the Day 1 outlook to an Enhanced Risk. Once storms
develop, they should congeal into clusters that dive southeast
through the night. This looks like your typical wind and hail mid-
summer severe setup.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 329 AM CDT Thu Jul 27 2023

KEY MESSAGES:

- Dangerous heat continues today with an Excessive Heat Warning in
  effect from the Twin Cities metro up the Minnesota River Valley to
  Mankato.

- Another round of storms is expected to fire sometime between this
  afternoon and Friday morning, some of these storms could be strong
  to severe.

- Temperatures fall back down into near to slightly above normal for
  the next week with highs generally in the 80s.

Today through Friday morning... The area of the strongest warm air
and moisture advection will continue moving east today. Overnight
this area saw thunderstorms with some isolated severe weather in
northern Minnesota. These storms have been weakening as they move
away from the primary forcing mechanism. The heat and humidity that
we saw in the eastern Dakotas and western Minnesota yesterday will
shift east into the rest of Minnesota and western Wisconsin today.
This means high temperatures in the mid to upper 90s with a few
isolated 100s possible. Central Minnesota should see some cooler
air thanks to an approaching cold front, but still warm air with
highs in the lower 90s. These temperatures combined with dew points
holding around 70 will see heat index values of 100 to 106. Some of
the highest values run along the eastern part of the Minnesota River
Valley and in this area we have issued an Excessive Heat Warning for
today. With all this heat and humidity present we will build
significant instability with over 2500 and possibly 3000 J/kg of
MLCAPE forecast. With the passage of a cold front this afternoon
through Friday morning we will likely see convective initiation
occur along or ahead of it. Shear should be sufficient for organized
cells, but does not look to be as high end as the CAPE potential.
Initial storm mode would favor isolated cells firing along and ahead
of the cold front with upscale growth into a linear system expected
later in the night. The flow at 850 mb could also support a sustained
linear system well into the overnight period as the diurnal
instability falls. Overall this looks like a strong setup for
thunderstorms and at least some isolated severe. Looking into CAM
solutions the timing of CI is what remains less certain. The timing
of this CI will have an impact on the severe threat we see as the
longer it takes the less likely we are to see the isolated phase of
this event. With this instability profile the isolated cell phase
could see large hail and any linear mode would favor more of a wind
threat. By the end of Friday morning all storms should be to our
south or east as the front will have passed through our area.

Friday afternoon through Thursday... Friday afternoon will be cooler
in the post-frontal airmass. Still likely to see above normal
temperatures though with highs remaining in the mid to upper 80s as
the cooler air advecting in does not setup until Saturday. This
still fairly warm and moist airmass on Friday should favor some
airmass thunderstorms, but any chances for severe would be more
likely in the early morning (mentioned above). By Saturday though we
should fall into near normal temperatures. We will stay here through
Monday until the next round of heat starts to build in by the middle
of next week. The cooler period also be a dry period under higher
pressure. It won't be until the heat moves back in by the middle of
next week that rain chances return again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Jul 27 2023

We're sitting on a powder keg today, with muCAPE expected to exceed
5000 j/kg this afternoon. So it's really of question of when and
where do storms develop along a cold front slipping into central MN
and northwest WI right now. Confidence is high enough in storms that
we added tempo groups for TS to STC/MKT/MSP/RNH/EAU. The TEMPO
windows are a bit longer than we would like, but that reflects the
current uncertainty with timing in the forecast. Given the
uncertainty on when stuff fires, there is uncertainty with how deep
into the night we'll be dealing with TS, but in their wake, we may
have to deal with some patches of IFR/MVFR cigs floating around, but
nothing serious. Confidence continues to decrease in the forecast
the further into Friday you get, but it is trending drier for Friday
in the wake of the activity expected this afternoon and tonight.

KMSP...There's still a good deal of uncertainty with when storms will
potentially impact MSP, but it could come as early as 22z or as late
as nearly 6z tonight. Put a TEMPO group in for when storms look most
likely, but we'll be able to narrow down the length of the TS window
once we have better confidence on when/where storms develop.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
     Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
     Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
     Washington-Watonwan.

WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-St. Croix.

&&

UPDATE...MPG
DISCUSSION...NDC
AVIATION...MPG
Hazardous weather outlook, Jul 27, 12:36 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 27, 9:59 AM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1059 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     Tstm Wnd Dmg     4 SSW Paynesville       45.33N 94.73W
07/25/2023                   Stearns            MN   Emergency Mngr

            Delayed report, time estimated from radar -
            Tree down on at Lake Koronis regional park.

&&

JRB
Local storm report, Jul 27, 10:02 AM CST, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     Eden Valley             45.32N 94.55W
07/25/2023                   Meeker             MN   Emergency Mngr

            Delayed report, time estimated from radar. A
            lot of tree and branch debris, along with
            power outages.

&&

JRB
Local storm report, Jul 27, 10:11 AM CST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1111 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Dmg     1 S Litchfield          45.11N 94.53W
07/25/2023                   Meeker             MN   Local Official

            Delayed report, time estimated from radar.
            Public works reponded to 1 large branch
            (about 8 inches diameter) on the south side
            of Litchfield.

&&

JRB
Local storm report, Jul 27, 10:51 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     Tstm Wnd Dmg     French Lake             45.20N 94.19W
07/25/2023                   Wright             MN   Local Official

            Delayed report, time estimated from radar.
            Public works had multiple reports of trees
            down in the French Lake townshp.

&&

JRB
Local storm report, Jul 27, 10:57 AM CST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Dmg     Waverly                 45.07N 93.96W
07/26/2023                   Wright             MN   Local Official

            Delayed report, time estimated from radar.
            Public works reported tree down in Waverly.

&&

JRB
Special weather statement, Jul 27, 1:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT Thu Jul 27 2023

MNZ044-045-052-272030-
Isanti MN-Mille Lacs MN-Kanabec MN-
241 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southern Kanabec,
southern Mille Lacs and northwestern Isanti Counties through 330 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milaca, or 28 miles northwest of Cambridge, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bock around 250 PM CDT.

Other locations in the path of this storm include Ogilvie, Mora,
Brunswick, Grasston and Quamba.

This includes U.S. Highway 169 between mile markers 189 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4567 9314 4566 9315 4572 9377 4590 9377
      4595 9314
TIME...MOT...LOC 1941Z 270DEG 28KT 4581 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chisago

When
July 27, 2:10 PM CST to 2:20 PM CST
Where
Chisago County, 2.9 mi E of Sunrise
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -92.810

Trees measuring 8 to 10-inch diameter and powerlines down across roadway, 3 miles east of Sunrise, MN or 7 miles NE of North Branch, MN.

Hail, Chisago

When
July 27, 2:40 PM CST to 2:50 PM CST
Where
Chisago County, 1.6 mi ENE of Rush City Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -92.920

Photo measurement provided via social media.

Thunderstorm Wind, Chisago

When
July 27, 2:45 PM CST to 3:00 PM CST
Where
Chisago County, 2.29 mi SSE of Rush City Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.670, -92.930

Several trees down 2 miles ESE of Rush City, MN.

Hail, Redwood

When
July 27, 4:05 PM CST to 4:15 PM CST
Where
Redwood County, Morgan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.920

Mostly quarter size hail fell but spotter was able to measure one hail stone that was half-dollar size.

Hail, Redwood

When
July 27, 4:05 PM CST to 4:15 PM CST
Where
Redwood County, 0.85 mi NW of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -94.930

Hail, Redwood

When
July 27, 4:05 PM CST to 4:15 PM CST
Where
Redwood County, Morgan
Measured
2 in hail
Reported by
Public
Coordinates
44.420, -94.920

Photo of hail stone that fell from a strong thunderstorm provided through social media.

Hail, Redwood

When
July 27, 4:40 PM CST to 4:50 PM CST
Where
Redwood County, 5.87 mi NNE of Morgan
Measured
1 in hail
Reported by
Public
Coordinates
44.500, -94.880

Hail, Isanti

When
July 27, 6:10 PM CST to 6:20 PM CST
Where
Isanti County, 2.81 mi S of Weber
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.440, -93.120

Hail, Chisago

When
July 27, 6:10 PM CST to 6:20 PM CST
Where
Chisago County, 1.46 mi NNE of Taylors Falls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.440, -92.660

Hail, Isanti

When
July 27, 6:10 PM CST to 6:20 PM CST
Where
Isanti County, 3.68 mi SE of Weber
Measured
1.25 in hail
Reported by
Public
Coordinates
45.440, -93.080

Strong thunderstorm produced a combination of quarter size hail up to half-dollar size hail.

Hail, Sherburne

When
July 27, 7:30 PM CST to 7:40 PM CST
Where
Sherburne County, 2.93 mi NNE of Elk River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.340, -93.560

Hail, Meeker

When
July 27, 7:50 PM CST to 8:00 PM CST
Where
Meeker County, Litchfield Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.130, -94.520

Hail, Meeker

When
July 27, 7:50 PM CST to 8:00 PM CST
Where
Meeker County, 0.69 mi S of Litchfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.120, -94.530

Hail, Kandiyohi

When
July 27, 8:30 PM CST to 8:40 PM CST
Where
Kandiyohi County, Lake Lillian
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.950, -94.880

Thunderstorm Wind, Nicollet

When
July 27, 10:30 PM CST to 11:30 PM CST
Where
Nicollet County, 0.85 mi SE of Lafayette to 0.68 mi WSW of North Mankato
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
44.440, -94.390

A strong line of thunderstorms progressed across Nicollet County where numerous trees downed and flattened corn along a extending line from Lafayette, MN to North Mankato, MN. Local broadcast media provided a photo of a large tree branch down in Spring Lake Park which had been brought down by strong thunderstorm winds. The AWOS observation site located at Mankato Regional Airport recorded a wind gust of 50 mph at 11:56 PM.

Thunderstorm Wind, Nicollet

When
July 27, 11:10 PM CST to 11:20 PM CST
Where
Nicollet County, North Mankato
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
44.180, -94.020

Photo of large tree branches downed by strong thunderstorm winds in Spring Lake Park. Mankato Regional Airport reported a 50 mph wind gusts at 11:56 PM.

Hail, Nicollet

When
July 27, 11:15 PM CST to 11:25 PM CST
Where
Nicollet County, 3.71 mi SE of Oshawa
Measured
0.75 in hail
Reported by
Public
Coordinates
44.260, -94.050

Thunderstorm Wind, Blue Earth

When
July 27, 11:20 PM CST to 11:30 PM CST
Where
Blue Earth County, 2.42 mi SE of Mankato
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
44.150, -93.980

Large branches downed from strong thunderstorm wind gusts in Lion Park. Mankato Regional Airport recorded a 50-mph gust at 11:56 PM.

Thunderstorm Wind, Blue Earth

When
July 27, 11:20 PM CST to 11:30 PM CST
Where
Blue Earth County, 2.81 mi S of Mankato
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.130, -94.030

Strong thunderstorm winds brough down several trees and large branches down in the Skyline neighborhood in Mankato, MN.

Thunderstorm Wind, Waseca

When
July 27, 11:40 PM CST to 11:50 PM CST
Where
Waseca County, 0.5 mi E of Janesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.120, -93.710

Strong thunderstorm winds brought down a 10-inch diameter tree limb which blocked a roadway in Janesville, MN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119710, 1119704, 1119705, 1119727, 1119728, 1119729, 1119730, 1119731, 1119732, 1119733, 1119734, 1119735, 1119736, 1119749, 1119789, 1119796, 1119797, 1119799, 1119801, 1119818.